MAUDE Adverse Event Report: COOK INC ZENITH AAA ENDOVASCULAR GRAFT AAA ANCILLARY COMPONENT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH AAA ENDOVASCULAR GRAFT AAA ANCILLARY COMPONENT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ESBE-26-58
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
On (b)(6) 2017, a (b)(6) female patient underwent a procedure for endovascular aneurysm repair (evar).This patient was not a anatomically suitable for the procedure since severe curvature was observed from the proximal neck to the aneurysm, however, the physician opted to perform the evar due to the risk associated with an open abdominal surgery exacerbated by the patient's age.An access route larger than 7.7mm was made and it was noted that mild calcification existed in the common iliac artery (cia) and the external iliac artery (eia).The procedure was planned according to an anticipated proximal type i endoleak due to severe tortuosity from the proximal neck to the aneurysm and a body extension placement was planned as additional treatment if necessary.First, evar with main body, ipsilateral and contralateral iliac legs with balloon touch was completed.Angiography confirmed a proximal type i endoleak as predicted.The physician performed body extension placement as planned.A zenith aaa endovascular graft aaa ancillary component main body extension was selected and inserted into the patient.However, the physician encountered strong resistance at the puncture site, so he removed the delivery system and noted that the sheath tip was damaged (deformed).The physician was not aware of sheath damage prior to procedure, therefore, cannot say with certainty when the damage to the sheath occurred.A second device had been prepared and it was inserted without resistance and advanced to the target site.The type 1 endoleak was not resolved with the one device.Two other extensions were additionally placed with a balloon touch-up.The type 1 endoleak was resolved and the procedure was successfully completed.Additionally, it was noted that the patient has recovered from this procedure.
 
Additional Manufacturer Narrative
Corrected data: correction of date rec'd by mfr on initial report to 02/16/2017.A review of the complaint history, device history record, instructions for use (ifu), trends, quality control, and an image review was conducted during the investigation.There is no evidence to suggest the product was not made to specifications.Review of the device history record shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Instructions are in place to verify that the device is manufactured to specification.The device is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Product was not returned for evaluation.However, the customer did provide photographs of the complaint device which confirm the damage to the sheath tip.The damage to the sheath tip could have occurred due to advancement into a tortuous or calcified artery.The event description states that there was mild calcification in the cia and eia, which could have caused the sheath tip damage if the delivery system was advanced that far into the body.An encounter between the proximal part of the sheath and calcified / tortuous vessels could create the strong resistance cited in the complaint, leading to the sheath tip damage.In addition, scarring around the insertion site could have resulted in the device failure.Based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
ZENITH AAA ENDOVASCULAR GRAFT AAA ANCILLARY COMPONENT MAIN BODY EXTENSION
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6412877
Report Number1820334-2017-00401
Device Sequence Number31345
Product Code MIH
UDI-Device Identifier10827002427850
UDI-Public(01)10827002427850(17)181117(10)7434754
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberESBE-26-58
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/17/2017
Supplement Report FDA Received Date06/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1